Minnesota, 2025Drought in Minnesota, January 1 to 31, 2025
January 1 to 31, 2025 · NWS FGF · 6 events in 6 counties and zones
Six zones experienced D2 or higher drought in the month of December.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Six zones experienced D2 or higher drought in the month of December.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 31, 11:31 PM CST, 29 minutes earlier. Its key messages:
- Pattern shift on the way with much colder air on the way. There is 40-70% chance any given day Friday Jan 3rd to 10th a portion of the forecast area of reaches -30F (Cold Advisory Criteria)
- Dry weather prevails with the next potential snow maker this weekend.
Area forecast discussion, Dec 31, 11:31 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1131 PM CST Tue Dec 31 2024
.KEY MESSAGES...
- Pattern shift on the way with much colder air on the way.
There is 40-70% chance any given day Friday Jan 3rd to 10th a
portion of the forecast area of reaches -30F (Cold Advisory
Criteria)
- Dry weather prevails with the next potential snow maker this
weekend.
&&
.UPDATE Issued at 1014 PM CST Tue Dec 31 2024
500 mb circulation noted in SE Manitoba. Flurries over NE ND
into NW MN and likely to continue thru the night. There remains
a mix of clouds and some clear areas and this will continue as
well. Temps on the downhill slide with single digits Cando-
Langdon to 20 in Elbow Lake MN. Webcams and obs indicate
forecast is reasonable and no changes needed.
UPDATE
Issued at 709 PM CST Tue Dec 31 2024
Clouds and scattered flurries over the area. There are some
clear holes however. I will leave the scattered flurries all
night and predominate mostly cloudy sky.
&&
.DISCUSSION...
Issued at 238 PM CST Tue Dec 31 2024
...Synopsis...
There are positives and negatives to this forecast and I'm not just
talking about the temperature forecast. Fog has finally left
the forecast for the foreseeable future with the passing of the
recent cold front so it will be notably less dreary and you'll
finally be able to verify the sun does exist. Although we swing
to the other end of extremes as we fall back into the typical
freezer that one might expect for the region in January.
Stratus will at least intermittently hang on for the next couple
days keeping us marginally warmer at night than we otherwise
could be (lows in the single digits above/below zero) rather
than lows in the -10s.
- Cold Air Intrudes
With current zonal flow aloft becoming spilt by the weekend there
will be a brief window for increased precipitation chances in the
northern plains this weekend (more on that later) before
north/northwest low level flow begins to dominate for Friday
and beyond. With air that is currently locked away in the
arctic circle forecast to follow this shift in flow south by
this weekend there is increasing confidence in air temps in the
-10s this weekend and wind chills in the -30s or worse. A
developing low in the southern plains by the late weekend will
cut off low level flow and allow for a stacked ridge over the
northern plains and prime radiational cooling conditions likely
making Sunday the coldest day of the arctic outbreak. Cold air
then remains in the area well into next week with a 40-70%
chance any given day of a -30F wind chill 40-70% this Friday
through next (January 10th). Sprinkle in a few areas reaching a
-40F wind chill and this will be a pretty "average" January
cold spell. For context a low of -18F would be about 1 std
deviation below normal for Jan 5th (Sunday) with the current
forecast calling for -15F Sunday morning.
- Weekend Snow Chances
As mentioned above a short window of spilt flow aloft late week into
the weekend may allow for some snow in central North Dakota. The
main uncertainty lies currently in where. Clusters are favoring
a track of the potential low through the eastern Dakotas only
clipping our far west with up to an inch of snow, but if the
cluster minority proves the eventual correct solution with a
slightly more eastern track of the low a few inches of snow could
be seen in places from Valley city to Gwinner. This scenario
remains the outlier however, with only a few flakes likely as
forcing looks to be well displaced to the west.
There could be some lingering implications however should the
majority of the area receive little additional snow prior to this
cold snap with now greatly reduced snowpack compared to this time
last week. Ground with no snow cover compared to ground with snow
cover (1" or more) typically results in temperatures being 10
degrees warmer than they otherwise could/would be with a snowpack.
&&
.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1130 PM CST Tue Dec 31 2024
Predominately a broken MVFR cloud deck over the area thru
Wednesday...though some signs it may turn into a lower end VFR
deck at least within the Red River valley by 18z. Flurries at
times, mainly NW MN. But it seems to except at TVF, a situation
where more time no -sn than with so kept it out. Vsbys had been
unrestricted anyhow. WNW winds 10-15 kts.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&
UPDATE...Riddle
DISCUSSION...TT
AVIATION...Riddle
Hazardous weather outlook, Dec 31, 2:25 PM CST, 9 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
225 PM CST Tue Dec 31 2024
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-012030-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
225 PM CST Tue Dec 31 2024
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...This Afternoon and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Wind chills dipping below -30F by Friday within the Devils Lake
Basin. Wind chills below -30F expanding across much of eastern
North Dakota and Northwest Minnesota for the weekend into next
week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today.
Drought, South Beltrami
- When
- January 1, 12:00 AM CST to January 31, 12:00 AM CST
- Where
- South Beltrami forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.974, -94.938 (the zone’s center; the record gives no point)
Southern Beltrami county was in D2 drought for the entire month of January in 2025.
Drought, South Clearwater
- When
- January 1, 12:00 AM CST to January 31, 12:00 AM CST
- Where
- South Clearwater forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.578, -95.379 (the zone’s center; the record gives no point)
Southern Beltrami county was in D2 drought for the entire month of January in 2025.
Drought, East Becker
- When
- January 1, 12:00 AM CST to January 31, 12:00 AM CST
- Where
- East Becker forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.935, -95.674 (the zone’s center; the record gives no point)
Southern Beltrami county was in D2 drought for the entire month of January in 2025.
Drought, East Otter Tail
- When
- January 1, 12:00 AM CST to January 31, 12:00 AM CST
- Where
- East Otter Tail forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.409, -95.708 (the zone’s center; the record gives no point)
Southern Beltrami county was in D2 drought for the entire month of January in 2025.
Drought, Hubbard
- When
- January 1, 12:00 AM CST to January 31, 12:00 AM CST
- Where
- Hubbard forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.109, -94.917 (the zone’s center; the record gives no point)
Southern Beltrami county was in D2 drought for the entire month of January in 2025.
Drought, Wadena
- When
- January 1, 12:00 AM CST to January 31, 12:00 AM CST
- Where
- Wadena forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.586, -94.969 (the zone’s center; the record gives no point)
Southern Beltrami county was in D2 drought for the entire month of January in 2025.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Nebraska, January 1 to 31, 202521 events
- Drought in South Dakota, January 1 to 31, 202519 events
- Drought in Tennessee, January 1 to 31, 202517 events
- Drought in Texas, January 1 to 31, 202516 events
- Drought in North Dakota, January 1 to 31, 202515 events
- Flooding and High Wind in California, January 1 to 4, 2025$1,000 · 13 events
- Lake-Effect Snow and Winter Weather in New York, January 1 to 5, 202512 events
- Drought in New Mexico, January 1 to 31, 202511 events
- Winter Storm and Winter Weather in Vermont, January 1 to 3, 202511 events
- Drought in New Mexico, January 1 to 31, 20259 events
- Drought in Montana, January 1 to 31, 20258 events
- Lake-Effect Snow in New York, January 1 to 5, 20258 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1239066, 1239067, 1239068, 1239069, 1239070, 1239071.